A poopy question.

Follow
Share

I hope someone has some experience with bowel issues. I apologize in advance for a graphic description. My mom is 92 years old and 90 lbs in a NH. She has dementia but can express herself, usually happy, very rarely cranky or acts out, just her memory is shot. She had major bowel resection surgery 2 years ago due to ruptured diverticulosis. She is not on a bag and can tell the aids when she has to use the potty. She is now on 100 mg tramadol at night (up from 50mg) and 50 mg in morning for arthritis. She’s not really what I’d call “constipated” as she does have a BM daily or 2nd day, but they are immense. Scary immense. The aides describe them like softballs, the Lpn call one a football. (Good grief, I never thought I’d be having this conversation.) Needless to say they are very painful. Today when I was there with 2 aides she was on the toilet screaming, and still didn’t “go”. She sometimes experiences vasovagal syncope, almost faints on the toilet, so today we gave up and let her lay down and gave her some apricot juice. Obviously I don’t want her in pain. I don’t know if these bowel habits are the result of missing some of her bowel, or maybe the tramadol? Opioid induced constipation like I see on TV? She has been on Miralax 2X a day and Senna once a day, but they may not be doing the “job”, and I’ve read that senna shouldn’t be used long term. We’ve started offering her prune juice at meals but she hates the taste and won’t drink it. Maybe I should request apricot juice routinely instead.


Does anyone have any suggestions for a better way to address this issue in a teeny old frail lady? Thanks.

Find Care & Housing
13

Answers

Show:
Rocket,
For years (40 that I know of) applesauce (apples contain pectin) was used to combat diarrhea by increasing the viscosity and volume of the stool.

IF you find that the apple juice isn't "doing it", that may be why. Below is a list of 10 good foods (mostly for fiber) to help with constipation (according to healthprep.com);
Coconut water (fluid and potassium), all berries, figs, yogurt (good for intestinal bacteria), artichokes, legumes (beans, green peas, chick peas), sweet potatoes, broccoli and flax seeds (lines the intestines with a coating).

Drink plenty of fluids so the body doesn't have to pull the water out of the stool. Hard to get elders to drink, however. Offer sips every hour.

Hope this helps.
Helpful Answer (2)
Reply to SueC1957
Report

Thanls everyone for your comments. I spoke with her NP yesterday and we agreed to revert today to 100 mg tramadol from the 150 shes been recently taking. She believes the increase could have contributed to the huge BMs and subsequent pain. She wants to continue the miralax and senna-s combination but is going to get apple juice with her meals as well. This is really just a “crap shoot” (sorry!) just like it feels like all her meds have been a lot of trial and error.
Helpful Answer (3)
Reply to rocketjcat
Report

As the stool sits in the lower part of the intestines, water is sucked out. For those who can move their bowels daily, the stool is formed enough to be slightly firm. But for those who can't or don't move their bowels daily, more water is sucked out, creating a hard (rock-like) stool.

Stool softeners are just that...they keep more water in the large intestine UNTIL you pass a BM. It is not a laxative that forces the bowels to contract and therefore move the stool out.
Always drink enough fluids /water.
Helpful Answer (4)
Reply to SueC1957
Report

About Tramadol. This causes hallucinations with my Mom. Also, a 50+ friend of mine. I was told this is not good for elderly people.
Helpful Answer (0)
Reply to JoAnn29
Report
rocketjcat Aug 8, 2018
She’s been on 50-100mg of tramadol for her knee and back arthritis for at least 15 years. It’s about the only pain med she can tolerate without damaging her kidneys. It was just recently she was increased to 150 mg from 100 due to complaints about pain in her lower back. It’s making her exceptionally tired however.
(0)
Report
Senna is a bulk laxative. Not sure why she is on both. Miralax did a number on my Mom. Maybe cut out the Senna and only 1 dose of Miralax? Maybe a stool softener? The problem with laxatives the body starts relying on them. I also would consult her doctor.
Helpful Answer (1)
Reply to JoAnn29
Report

I haven't read the other answers so I may be repeating what has already been written, but Miralax (polyethylene glycol 3350) is safe to give long term and the dosage can be adjusted easily according to your needs. Docs often recommend stool softeners as the first line of defence but they did absolutely nothing for us, the PEG 3350 was a miracle drug.

I have to mention that the timing and consistency of my mom's bowel movements was a constant source of worry for me and a huge stressor while she was in my care but now that she is in the nursing home they just let nature take it's course and she is rarely ordered a laxative (and this is a woman who was previously on every laxative ever manufactured in order to have a BM once a week!). She is still with us over a year later and doesn't seem to be any the worse for the lack of constant vigilance... who knew?
Helpful Answer (1)
Reply to cwillie
Report

Eventually very large BM's will cause her problems so I guess I'd see the about getting her to see a GI doctor as someone else suggested along with a review of her meds.
I hope you get somewhere with this soon!
Helpful Answer (1)
Reply to Val3rie
Report

Helpful Answer (0)
Reply to rocketjcat
Report

Sounds to me like the 'increase' in Tramadol caused the constipation. Can you run this by the doctor who ordered it and ask for something else?

Also increase fiber (it's in a lot of things you wouldn't expect like blueberries and raspberries), increase non-salty fluids, get more exercise (if possible), more fresh fruit, often a hot cup of coffee will get you going. Will she eat baked goods with prunes in them (prune danish, prune-zucchini bread, etc.?
Helpful Answer (1)
Reply to SueC1957
Report
rocketjcat Aug 6, 2018
Thanks, an LPN, my DH and myself are also thinking it may be the increase of tramadol. And since this was an experiment, and she’s now extremely tired as well, almost too tired to eat much, today I’m going to ask for it to revert to 50. Coffee also is great idea. Thanks.
(1)
Report
In addition to the above, can you put a call into her GI doctor and ask for advice?
Helpful Answer (3)
Reply to BarbBrooklyn
Report
rocketjcat Aug 6, 2018
Yes, good idea. It would be good to know if these huge stools are the result of having a portion of her bowels removed. Maybe what’s left doesn’t process stuff the same. I do know that when she says she’s gotta go, there’s no waiting.
(0)
Report
Related
Questions